Alert archive / Kentucky / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 1999, 9:56 AM EDT for Pike County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1999, 9:56 AM EDT (13:56 UTC)
- Expired
- Jul 24, 1999, 10:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 241400 RRA SVRJKL KYC195-241445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 956 AM EDT SAT JUL 24 1999 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 1045 AM EDT * AT 956 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VIRGIE...OR ABOUT 9 MILES SOUTH OF PIKEVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARROWBONE AT 1005 AM EDT BELCHER AT 1015 AM EDT TOONERVILLE AT 1030 AM EDT DAMAGING WINDS ARE LIKELY FROM THIS STORM. SEEK SHELTER IN A REINFORCED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS. THIS STORM HAS MOVED OUT OF KNOTT AND FLOYD COUNTIES AND THE SEVERE THUNDERSTORM WARNING FOR THESE COUNTIES WILL BE ALLOWED TO EXPIRE. DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:50 AM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jul 24, 3:50 AM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 350 AM EDT SAT JUL 24 1999 07Z SFC ANALYSIS AND MSAS CHART SHOW A WEAK FRONT FROM THE WESTERN TIP OF LAKE ERIE SOUTHWEST INTO SOUTHERN ILLINOIS. DEWPOINTS AND THETA E VALUES REMAIN HIGH AHEAD OF THIS ACROSS KENTUCKY. ON SATELLITE AND RADAR A LARGE CLUSTER OF THUNDERSTORMS ARE COMING OUT OF SOUTHEASTERN ILLINOIS. THESE ARE ASSOCIATED WITH A DECENT 500 MB SHORTWAVE THAT WILL MOVE THROUGH THE OHIO VALLEY TODAY. THE MODELS ARE IN DECENT AGREEMENT WITH THE LONG WAVE PATTERN AS THIS INITIAL SHORTWAVE KNOCKS DOWN HEIGHTS OVER EAST KENTUCKY TODAY. FURTHER NORTH...ENERGY COMING OVER THE MIDWEST RIDGE WILL CARVE OUT A SUBSTANTIAL TROUGH OVER QUEBEC AND NEW ENGLAND. THE LEAD SHORTWAVE WILL PASS THROUGH KENTUCKY TODAY ALONG WITH ITS WEAK SFC FRONT FOLLOWED BY DRIER AIR AND A BUBBLE HIGH SETTING UP OVERHEAD ON SUNDAY. THUNDERSTORMS WILL CONTINUE TO PROGRESS EAST ACROSS THE OHIO VALLEY TODAY AHEAD OF THE WAVE. THESE WILL CROSS INTO EAST KENTUCKY LATE THIS MORNING...COMBINING WITH DAYTIME HEATING...OLD OUT FLOW BOUNDARIES AND CAPES TO 3000 J/KG...BY AFTERNOON TO PRODUCE A DECENT COVERAGE OF THUNDERSTORMS ACROSS EAST KENTUCKY. THESE STORMS WILL BE SIMILAR TO THOSE OF YESTERDAY AFTERNOON IN AS MUCH AS THEY WILL BE SLOW MOVING WITH HEAVY RAINS AND POSSIBLY SEVERE WIND GUSTS. TONIGHT...THE WAVE PASSES TO THE EAST AND COMBINED WITH THE LOSS OF DAYTIME HEATING ALLOWS THE SKY TO CLEAR. IT WILL STILL BE MUGGY WITH AREAS OF FOG IN PLACES THAT SAW RAIN. FOR SUNDAY...ALL THE MODELS DRY US OUT THOUGH...THIS WILL ALLOW TEMPERATURES TO BE EVEN HIGHER WITH SLIGHTLY LOWER HUMIDITIES. DEWPOINTS DROP FROM THE MIDDLE 70S TODAY INTO THE MIDDLE 60S BY SUNDAY AFTERNOON. TEMPERATURES WILL AGAIN BE JUST BELOW ADVISORY CRITERIA SO WILL ISSUE ANOTHER SPS AS HEAT INDICES RISE ABOVE 100 THIS AFTERNOON...THOUGH THERE WILL BE A BETTER CHANCE OF COOLING RAINS DURING THE DAY. AS FOR TEMPERATURES WILL TWEAK MOS SLIGHTLY TODAY...KEEP TONIGHT/S VALUES AND GO BELOW MOS TOMORROW AS IT APPEARS TO OVERDUE THE DRYING WHEN COMPARED TO THE ETA MODEL. WILL GO ABOVE MOS POPS FOR TODAY GIVEN YESTERDAY/S ACTIVITY AND EVEN MORE FAVORABLE CONDITIONS FOR THUNDERSTORMS TODAY. WORK ZONES ARE AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. GREIF
In the hours before
Special weather statement, Jul 24, 5:20 AM EDT, 4 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 520 AM EDT SAT JUL 24 1999 ...HEAT INDICES WILL BE BETWEEN 100 AND 105 AGAIN THIS AFTERNOON... HIGH TEMPERATURES AND HUMIDITY VALUES WILL COMBINE TODAY TO PRODUCE HEAT INDICES IN EXCESS OF 100 DEGREES IN EASTERN KENTUCKY DURING THE AFTERNOON. TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90 TO 95 DEGREE RANGE ACROSS EAST KENTUCKY WITH HUMIDITY LEVELS BETWEEN 50 AND 55 PERCENT. AT THEIR PEAK HEAT INDICES WILL BE NEAR 105 DEGREES FOR A COUPLE OF HOURS. THE HIGHEST VALUES ARE EXPECTED TO OCCUR BETWEEN 200 PM AND 600 PM EDT. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE OHIO VALLEY TODAY. THIS WILL COMBINE WITH THE HEAT OF THE DAY TO GENERATE SCATTERED THUNDERSTORMS ACROSS EAST KENTUCKY BY AFTERNOON. THE THUNDERSTORMS AND ADDITIONAL CLOUDS WILL KEEP THINGS A BIT COOLER THEN YESTERDAY ACROSS MOST OF EAST KENTUCKY. LATER ON...AFTER SUNSET THE AREA WILL COOL OFF WITH THE HEAT INDEX DROPPING BELOW 80 DEGREES BY MIDNIGHT EDT. THIS HEAT WAVE IS EXPECTED TO CONTINUE RIGHT ON INTO THE START OF THE NEW WORK WEEK WITH THE HEAT INDEX EXCEEDING 100 DEGREES EACH DAY. HUMIDITY LEVELS WILL BE LOWER ON SUNDAY AND MONDAY THAN THEY WERE THE PAST FEW DAYS...ALTHOUGH TEMPERATURES WILL BE BACK IN THE MIDDLE 90S. HEAT STRESS AFFECTS THE VERY YOUNG AND THE ELDERLY THE MOST. AVOID PROLONGED EXPOSURE TO THE SUN...UTILIZE SUNSCREEN TO HELP PREVENT SUNBURN...AND CONSUME PLENTY OF NON-ALCOHOLIC BEVERAGES TO AVOID DEHYDRATION. IF YOU MUST BE OUTSIDE DURING THE DAY WEAR LIGHT COLORED CLOTHING AND TAKE FREQUENT BREAKS. ALSO MAKE SURE THAT ANY OUTDOOR ANIMALS HAVE ADEQUATE SHADE AND WATER. GREIF
Special weather statement, Jul 24, 5:20 AM EDT, 4 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 520 AM EDT SAT JUL 24 1999 ...HEAT INDICES WILL BE BETWEEN 100 AND 105 AGAIN THIS AFTERNOON... HIGH TEMPERATURES AND HUMIDITY VALUES WILL COMBINE TODAY TO PRODUCE HEAT INDICES IN EXCESS OF 100 DEGREES IN EASTERN KENTUCKY DURING THE AFTERNOON. TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90 TO 95 DEGREE RANGE ACROSS EAST KENTUCKY WITH HUMIDITY LEVELS BETWEEN 50 AND 55 PERCENT. AT THEIR PEAK HEAT INDICES WILL BE NEAR 105 DEGREES FOR A COUPLE OF HOURS. THE HIGHEST VALUES ARE EXPECTED TO OCCUR BETWEEN 200 PM AND 600 PM EDT. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE OHIO VALLEY TODAY. THIS WILL COMBINE WITH THE HEAT OF THE DAY TO GENERATE SCATTERED THUNDERSTORMS ACROSS EAST KENTUCKY BY AFTERNOON. THE THUNDERSTORMS AND ADDITIONAL CLOUDS WILL KEEP THINGS A BIT COOLER THEN YESTERDAY ACROSS MOST OF EAST KENTUCKY. LATER ON...AFTER SUNSET THE AREA WILL COOL OFF WITH THE HEAT INDEX DROPPING BELOW 80 DEGREES BY MIDNIGHT EDT. THIS HEAT WAVE IS EXPECTED TO CONTINUE RIGHT ON INTO THE START OF THE NEW WORK WEEK WITH THE HEAT INDEX EXCEEDING 100 DEGREES EACH DAY. HUMIDITY LEVELS WILL BE LOWER ON SUNDAY AND MONDAY THAN THEY WERE THE PAST FEW DAYS...ALTHOUGH TEMPERATURES WILL BE BACK IN THE MIDDLE 90S. HEAT STRESS AFFECTS THE VERY YOUNG AND THE ELDERLY THE MOST. AVOID PROLONGED EXPOSURE TO THE SUN...UTILIZE SUNSCREEN TO HELP PREVENT SUNBURN...AND CONSUME PLENTY OF NON-ALCOHOLIC BEVERAGES TO AVOID DEHYDRATION. IF YOU MUST BE OUTSIDE DURING THE DAY WEAR LIGHT COLORED CLOTHING AND TAKE FREQUENT BREAKS. ALSO MAKE SURE THAT ANY OUTDOOR ANIMALS HAVE ADEQUATE SHADE AND WATER. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:22 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Pike | 38 min |
| Jul 24, 12:02 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 63 min |
| Jul 24, 1:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie | 60 min |
| Jul 24, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 50 min |
| Jul 24, 2:11 PM EDT | Flash Flood Warning | JKL | Clay, Owsley | 4 hr |
| Jul 24, 3:11 PM EDT | Flash Flood Warning | JKL | Harlan | 119 min |
| Jul 24, 7:32 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.